Skip to content
Includes Expert Content
Next choice, weird side effects?
avatar
Marie77 posted:
I took next Choice almost a month ago ( on October 13th) within 24 hours of having sex. My period is ALWAYS regular and starts on the dot of when it is supposed to. I have taken plan B before and each time my period has came exactly 1 week late.
This time it one week after takig next choice and not mention about 5-7 days early. However, the first few days were not really "blood" they were a brownish discharge coming out just like blood during a period. On about the 3rd day it was normal blood. This lasted 7 days! my regular period never lasts 7 days, usually 5 on the dot.
Then about 3 days later, y period started again! now on day 6 of the second period. What could be going on and when will it stop?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Marie: Generally we tell women that their period can arrive anywhere between a week before or a week after the expected date of flow. In a study of over 4,000 women using a Plan B type regimen the majority of women had their periods within 48 hours of the expected date.

Given that Emergency Contraceptive Pills (ECPs) work by impacting ovulation, the time in one's cycle when ECPs are used might influence when menstruation is likely to return. Two small studies have shown that when a Plan B type is used about three days before ovulation, onset of flow may be delayed. When taken closer to ovulation, or later, periods came earlier or near their expected time (Okewole, 2007 & Hapangama, 2001).

In your specific case you have been lucky to always have predictable periods following ECP use. Many women complain of cycle changes following ECP use. The first thing to do is to rule out a current pregnancy. While this is unlikely it has to be eliminated as a cause for the early and prolonged bleeding. If a pregnancy test is negative (which I would hope and expect) then the most likely cause is a side effect from the ECP. Some other possibilities might include an ovarian cyst or a chlamydia infection (unlikely if you are in a monogamous relationship).

If the current bleeding persists for more than 7 days or you develop pelvic pain (eg ovarian cyst) you should see a GYN or your local county family planning clinic. They might suggest a short course of hormones to get the bleeding to stop--or even regular birth control pills for a couple of months.

Yours,
Jane
 
avatar
Marie77 responded:
Jane, Thanks for the reply. I am freaking out a little now, can a place like planned parenthood Do a check up like this? I don't currently have health insurance & would a cyst or chlamydia be likely I mean I have never experienced Irregularity or any kinds of problems with my period other than when taking an Ecp and even then yes it's reset my cycle in the past but never anything like what I'm experiencing now. I have always had bad mental cramps since I was 13 but the past 2-3 days it's like they haven't stopped. Is it more likely that this is a side effect of the next choice pill? Or more likely a cyst or std. I feel a little stupid because I probably didnt need to take the next choice pill.... I wasn't unprotected and it didnt break I just freak out a little to much you never know what can happen. & is the double period thing a common side effect?
 
avatar
Marie77 replied to Marie77's response:
Menstrual cramps***
 
avatar
Jane Harrison Hohner, RN, RNP replied to Marie77's response:
Dear Marie: Absolutely, Planned Parenthood can do an evaluation of the persisting bleeding. Given the consistent cramps you MIGHT have an ovarian cyst, but if you always have condom protected, chlamydia infection seems less likely. And certainly the bleeding could still be an effect of the ECP hormones.

Just as an aside, both the Plan B and Next Choice have the same ingredients and same doses so I would really doubt that it was the difference between the two brands that triggered this.

Yours,
Jane
 
avatar
Marie77 replied to Jane Harrison Hohner, RN, RNP's response:
Thanks so much, just a few last questions.... The cramps stopped yesterday they were just constant for a few days which is hard to tell because I have always had bad cramps since I was young. It was mainly the bleeding I was concerned with. However it is stopped now, it lasted about exactly 7 days. I have still made an appointment to get a regular pap because I am due for one anyways. A regular pap will tell me what I need to know right or is there something else I should do/have checked.
 
avatar
Jane Harrison Hohner, RN, RNP replied to Marie77's response:
Dear Marie: Just explain to the GYN clinic about your bleeding and cramping concerns. You could even ask directly if they feel an ovarian cyst. A PAP smear can pick up cervical cancer--but that is a RARE reason to have the kind of bleeding you have described in a woman your age. Moreover it would not cause cramping.

Yours,
Jane


Helpful Tips

Thickened endometrial lining
Hi I am 52, stopped my periods 5 months ago - assumed menopause, feeling very bloated for the past 3 months - doc ordered hormone test - ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.